Claudia Schulze-Döbold, MD; Marc Ben Denoun, MD; Bénédicte Dupas, MD; Michel Paques, MD, PhD; Pascale Massin, MD, PhD
Claudia Schulze-Döbold, MD
Marc Ben Denoun, MD
Bénédicte Dupas, MD
Paris Diderot University, Assistance Publique-Hôpitaux de Paris, Hôpital Lariboisère
75010 Paris, France
Michel Paques, MD, PhD
Clinical Investigation Center 503, Quinze-Vingts Hospital
Pascale Massin, MD, PhD
Potential Conflicts of Interest: Dr. Massin: Board membership and consultancy: Allergan, Novartis, Sanofi; Grants/grants pending: Alcon, Allergan, Novartis, Topcon; Travel/accommodations/meeting expenses unrelated to activities listed: Novartis.
Schulze-Döbold C, Ben Denoun M, Dupas B, Paques M, Massin P. Retinal Toxicity in Users of “Poppers”. Ann Intern Med. 2012;156:670-672. doi: 10.7326/0003-4819-156-9-201205010-00021
Download citation file:
Published: Ann Intern Med. 2012;156(9):670-672.
Background: “Poppers” refers to a recreational drug that contains alkyl nitrites. The drug causes a specific maculopathy that is characterized by a faint central yellow spot on fundus photography and disruption of outer segments in central photoreceptors that can be detected with optical coherence tomography (1–3).
Objective: To estimate the prevalence, severity, and predisposing factors of this maculopathy, given the known high and increasing frequency of nitrite inhalant use among teenagers and men who have sex with men (4, 5). For example, 2.4% of teenagers in France used nitrite inhalants at least once in 2000 versus 13.7% in 2008 (5).
to gain full access to the content and tools.
Learn more about subscription options.
Register Now for a free account.
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only